Facebook Pixel Code
About Sickkids
About SickKids

June 3, 2014

Study finds life-threatening drug reactions carry high risk of recurrence

Clinicians should be cautious when prescribing medications for survivors of a pair of rare but life-threatening adverse drug reactions, according to new research from The Hospital for Sick Children (SickKids), the Institute for Clinical Evaluative Sciences (ICES) and Sunnybrook Health Sciences Centre. The study, published in the June 4 advance online edition of JAMA, reveals patients who recover from the first reaction have several thousand times the risk of a recurrence of the general population.

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe conditions that usually occur as a result of an adverse reaction to medications, such as certain antibiotics and antiepileptics. These conditions occur in one to seven cases per million people annually. Recurrence had previously been shown in few isolated cases, but the phenomenon had not been studied on a large scale.

In the new population-based study, 708 cases of both conditions (including 127 children) were followed between April 2002 and March 2011. Nearly 18 per cent of patients died either in hospital or within 60 days of discharge. Of those who survived the first event, about one in 14 were hospitalized for a subsequent episode within a decade. Male sex, younger age, living in a rural area and care at an academic hospital at the first episode were factors associated with an increased risk of recurrence.

“The first event is usually unexpected; however, we found that once the diagnosis is made, that patient is no longer at the ground level like everyone else, so future events are not so unexpected, and probably stem from a genetic predisposition,” says Dr. Yaron Finkelstein, lead author of the study and Staff Physician and Associate Scientist at SickKids.

SJS and TEN affect both adults and children and frequently require admission to critical care or burn units to treat skin detachment, fever and rapidly-progressing problems in organ systems.

“While these are very uncommon conditions, our findings demonstrate the importance of trying to avoid subsequent events in patients who have already experienced an episode,” says Finkelstein, who is also Associate Professor of Paediatrics, Pharmacology and Toxicology at the University of Toronto. “When treating these patients, health-care providers have to balance the risks of prescribing versus the benefits of treatment. We advise clinicians to use even more discretion than usual when prescribing to this population.”